Wow. It's been over 2 months now since the last update, which kind of blows my mind. The reason, of course, is that there hasn't been too much of interest to report. Which is good.
Liza continues to do well on treatment. She continues on the oral chemotherapy meds: Tykerb (Lapatanib) daily and Xeloda (Capecitabine) 14 of every 21 days. It's fair to say that she has a lot of side effects, but also fair to say that she is tolerating them well. Her fingers and toes are all cracked and bleeding at the tips. It was bad enough for a while that her doctor lowered the dose of the Xeloda a bit, which seemed to improve things. But still, she can't wear shoes (fortunately we are in sandal season here) and it hurts to take the lids off of jars and suchlike activities. Though I can see it still bothers her, Liza complains about that a lot less than before, which means either she's getting used to it or her stoicism is increasing. The latter, I think.
The biggest drain, just now, is the fatigue. As each cycle of xeloda progresses, she gets more and more tired to the point where she's sleeping 16+ hours daily. Which sounds lovely until you realize that a) it's not optional and b) she still feels exhausted when she's up. Fortunately, this improves during her off week and doesn't really come back until she's well into her next cycle.
Liza did have an MRI a few weeks ago. It showed that her brain lesions remain gone, and no new lesions are evident. So that was good news. Her derm stuff all turned out more-or-less OK (barring pathologists' weaseling). We are scheduled for repeat PET scans next week. This will be kind of a high-stakes test for us. We are really hoping to see major shrinkage of her liver tumors. Liza's oncologist has even raised the possibility that she might be able to go off meds for a while if the scans are good. Frankly we are not down with that. There's no way the cancer will be actually gone and so the thought of stopping the meds that are killing it makes no sense to us. And also, when the cancer "comes back" they might not let her go back on the xeloda, having already been on it. So we'd have to go to the next line therapy, which is in fact a very good therapy, but has some unique issues (IV infusions, heart problems) that we'd prefer to avoid for as long as we can. So as tempting as it would be to have a chemo holiday, we are committed to staying on the meds for the long haul.
We have gotten into the swing of "living with cancer." It's not too awful. We are living in the moment and able to take a lot of joy in the kids, who are all doing well. The bad days can be quite bad: Liza had to have one of our dogs put down while I was out of town. Bad as that was, one of our kids lost it and draped himself over the dog's body in tears. All Liza could think of is how awful it would be if it was her he was grieving for. Not a nice day. Of course, Liza being Liza, this just strengthened her resolve to get through this. but it was a rough day.
As for me, I'm doing OK. I have a lot of stress to cope with: home & work & other. This has actually caused a weird condition in my left eye: a stress induced leaky capillary behind my left retina called central serious retinopathy. So I have no central vision in that eye any more. They say it may get better on its own, and if not, they can laser it or inject a chemotherapy drug into my eyeball (YES YOU READ THAT RIGHT: INTO MY EYEBALL) that should take care of it. For now we are just watching it and I remain functionally monocular, which is an odd experience. But it tells me that I've hit my physiologic stress limit (there's only so much tequila in the world) and so I am taking active steps to reduce stress where I can.
Not a lot else to report for the moment. Obviously, we'll have more of an update sometime probably late next week. Hopefully it will be all good. In the meantime, thanks for your well wishes, and if we happen to have one of your Pyrex dishes, please let me know so we can return it!
Sign Up and Stay in Touch
Be one of the first to know when there’s an update to Liza’s website.